2017, Cilt 9, Sayı 3, Sayfa(lar) 053-056
A case of cardiac thrombosis developed under reduced dose apixaban therapy in a patient with non-valvular atrial fibrillation
Mukadder Levent Çelik
Tuzla Devlet Hastanesi, İç Hastalıkları Kliniği, İstanbul, Türkyie
Keywords: Apixaban, Atrial Fibrillation, Cardiac Trombus

Aim: Atrial fibrillation (AF) is the most common arrhythmia and the frequency increases with age. It is an irregular heart rhythm disorder with high morbidity and mortality, which can result in ischemic complications such as stroke resulting from heart-induced clot formation. In treatment, speed and rhythm control is provided in the first step. Patients are then evaluated for thromboembolism and risk of bleeding and appropriate anticoagulant therapy is regulated. In this study, we aimed to present a case of cardiac thrombus developing in a patient whose dose had to be reduced while under apixaban therapy.

Case report: An 80-year-old hypertensive male patient with a history of atrial flutter ablation and coronary artery bypass grafting was diagnosed with paroxysmal atrial fibrillation (PAF), and sotalol and apixaban treatment was initiated. A dose increase was made due to the development of cardiac thrombus in patient whose apixaban dose had to be reduced because of gastrointestinal bleeding, low weight and age progression. Because of the continuation of the thrombus, apixaban therapy was stopped and warfarin treatment was started. Control transesophageal echocardiographic (TEE) examination revealed that the thrombus had disappeared and the patient was discharged to follow up with the current warfarin treatment.

Conclusion: In anticoagulant therapy of patients with atrial fibrillation, thromboembolic complications should be kept in mind while dose adjustment and drug exchange.